- DURHAM, N.C. (Reuters) - A researcher warned Sunday that dieters who
took fen-phen should get regular heart checkups while studies are made
of the long-term effects of the weight-loss drug on people who developed
- Fenfluramine -- combined with phentermine
to form the diet drug fen-phen -- and its sister drug dexfenfluramine were
taken off the market last year because 12 percent to 25 percent of people
who took them wound up with damaged heart valves.
- "It appears that the longer people
took these drugs the greater was the likelihood of developing valvular
heart disease," researcher Donald Hensrud of the Mayo Clinic said.
- "In severe cases, the disease may
continue to progress. We don't have any good data other than just our impression
from people we are seeing," he said.
- Hensrud told an American Medical Association
conference at Duke University that a new drug on the market, sibutramine,
was proving effective in helping patients lose weight without the threat
of heart disease.
- "Some people will lose more, some
people won't respond, but 15 pounds in six months is about what people
can expect," said Hensrud, an expert in preventive medicine and nutrition
at the Mayo Clinic, located in Rochester, Minnesota.
- Both fen-phen and sibutramine diminish
appetite and leave dieters feeling satisfied through their effect on neurotransmitters
in the brain. While fen-phen increases the release of serotonin, sibutramine
blocks what is called the re-uptake of both serotonin and norepinephrine.
- Hensrud warned that sibutramine, like
any diet drug, was not a magic potion.
- "People need to have realistic expectations
about the result of this drug. The people who are grossly overweight are
not going to get to a weight range they will like," he said.
- "But even small amounts of weight
loss can improve the medical complications of obesity," he added.